Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tired Englishman Abroad
Oct 6, 2001

Hi Doc Well it's me again. I did as you suggested: changed my Doctor had all the tests done, got onto antidepressants (been on them 5 weeks), started a new drug regimen (kaletra etc) and have started taking multivitamin supplements as advised by my new doc. I am STILL exhausted and doc can't think of any tests to be done: ie he has ruled out anaemia, testoserone deficiency etc etc. Am I doomed? Thanks Dr Bob "Tired of being Tired"

Response from Dr. Frascino

Hey Tired of Being Tired,

Doomed? No, absolutely not. As I mentioned before, fatigue in the setting of HIV disease is often multifactorial. You've done an excellent job evaluating the most common causes - anemia, testosterone deficiency, etc. However, that's only a start. There may not be a magic bullet that restores your vitality right away. Don't give up; just look a little deeper. For instance, what about rest, sleep, diet, and exercise? Have you checked your diet with an HIV-knowledgeable nutritionist? You mention that you are on multivitamins. That's good, but vitamins alone do not constitute an adequate or optimal diet for those of us who are chronically co-existing with the virus. What about sleep/rest? Are you getting enough? This means not only quantity, but also quality rest/sleep. Exercise may also play a critical role in restoring your energy. I know you may feel too tired to even lace up your gym shoes, let alone climb on the stair stepper, but regular exercise is critical. ("Trust me - I'm a doctor!") So start slow and easy and build your exercise program up gradually week-by-week - both aerobic and resistance weight training are important.

Now, what about psychological causes? You mention that you have been on antidepressants for 5 weeks. Are they working? Are you seeing an HIV-knowledgeable psychologist or psychiatrist? Does your dose of medication need to be adjusted, or perhaps another medications tried? Are you on an antidepressant, but really have more of a problem with anxiety or stress? Abnormal endocrine function can also cause problems with fatigue. You mention that you don't have testosterone deficiency, but is your "free" testosterone really in the range it should be for your age? What about other hormonal problems such as low thyroid hormone production or adrenal insufficiency? Drug side effects might also be contributing. Not only HIV drugs, but also other prescription and non-prescription products such as antihistamines in allergy-related products. The list of potential problems goes on and on. Don't get discouraged. Just see your doctor again, advise him or her that you remain "exhausted," and discuss the next step in your evaluation. Remember that it most likely will not be a single thing, like replacing the batteries in the Eveready Bunny, but a combination of things. Don't give up! Put on your cross trainers, jump on the treadmill, and start making a list of the potential things that still need to be checked out. Work on your diet, sleep/rest, and exercise program. Re-evaluate whether the antidepressants are working. See if the new drug regimen is controlling your virus by knocking your viral load down to undetectable and raising your CD4 counts. Keep a watchful eye for possible related symptoms like fever, cough, headache, etc. that might indicate an unrecognized infection is brewing. Continue to let your HIV specialist know that fatigue is a major problem for you and an issue that needs to be addressed and more fully evaluated.

So you can see that you are not "doomed" at all, but that you do have your work cut out for you. Stay involved and try not to get discouraged. You will get better. Keep me posted if things don't start to improve with these suggestions. Good luck. See you at the gym.

Dr. Bob


Previous
no energy and bloody stools
Next
oral procrit

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement